Vermont, 2003

Winter Storm in Vermont, December 15, 2003

December 15, 2003 · NWS BTV · 1 event in 1 county or zone

A storm system organized along the coastal area of the Carolinas early Sunday, December 14th. This system intensified and moved northeast to Cape Cod by early Monday, December 15th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A storm system organized along the coastal area of the Carolinas early Sunday, December 14th. This system intensified and moved northeast to Cape Cod by early Monday, December 15th. The storm then moved into the Canadian Maritimes by Tuesday, December 16th. Snow developed Sunday afternoon, December 14th, and became heavy Sunday night into Monday morning, December 15th. Across Caledonia county, snowfall accumulations were generally 12 to 18 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 14, 8:31 PM EST, 5 hours 29 minutes earlier.

Area forecast discussion, Dec 14, 8:31 PM EST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
831 PM EST SUN DEC 14 2003

.UPDATE...INITL BURST OF HVY SNW SPREAD NWD ACRS FA WITH ACCUM 2-6
THUS FAR ACRS FA.  ONE MAIN MESOSCALE BAND CRNTLY FM NW VT TO NE
ADRNDCKS LIFTG NWD BUT CAN SEE SIGNS OF LRGR BAND DVLPG FM ADRDCKS
NE THRU NRN CHMPLN VLY AND NC VT WHICH MAY BCM AXIS OF HVIEST
SNWFALL FM THIS STORM.  SOME DRYING NOTED ACRS SRN/SE VT.

SFC LOW ALG DELMARVA CST ARND 1001 MB WHICH ETA/GFS INITIALIZED
QUITE WELL.  IR/WV LOOP SHWG BEGINNING DEVT OF COMMA HEAD ACRS PA
SUGGESTING MID LVL CIRC IN THE PROCESS OF CLOSING OFF WHICH WL BE
KEY TO KEEPING PROLONGED SVY SNW ACRS FA.  SFC LOW WL UNDERGO RPD
DEEPENING TNGT AND MDLS FCST ABT 12 MB PRES FALLS IN LOW FM 00-12Z
WHICH WL HELP TO INCRS FGEN AND INTENSITY OF PCPN.  EXCLNT BANDING
SIGNALS NOTED TNGT IN XSCTNS WITH IMPRESSV FGEN AND INSTABY ABV FNTL
ZONE. BEST FORCG THRU 12Z FM ADNDCKS NE ACRS NW/NC VT.  STILL THINK
MAX SNWFALL RATES OF 3-4 PSBL OVRNGT BUT WL LKLY SEE WHITE MTN
SHADOW AND LGTR AMTS ACRS UPR CT VLY TNGT AS H8 FLOW BCMS ESE.
HVIER SNWS LKLY IN THIS RGN DURG MON AS FLOW BCMS MORE NLY.

ETA FASTER THAN GFS IN MVG STEADY SNW EAST DURG MON BUT WITH CLOSED
H7 LOW S OF RGN THINK DEFORMATION SNWS IN COMMA HEAD WL LINGER THRU
18Z ACRS ERN ZNS PER GFS SOLN BFR TAPERING OFF.

GFS ENSEMBLE MEAN QPF RANGING FM .75 ST LAW VLY TO 1.5+ CNTRL/S VT
ALTHO BASED ON RDR TRENDS AND BANDING SIGNALS MAX QPF MAY BE FTHR
N/W.  RUC TRENDING IN THIS DIRECTION WITH MAX QPF FM ADRNDCKS TO NW
VT.

MADE A FEW MINOR ADJUSTMENTS TO INCRS UPPER END OF SNW ACCUM IN TNGT
PD FOR ADRNDCKS/CHMPLN VLY AND DECRS ACCUM A LTL ACRS ST LAW VLY AND
UPR CT VLY.  MAX SNOWFALL LKLY 2 FT+ SOMEWHERE FM ADRNDCKS TO NW/NC
VT.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING FOR TONIGHT THRU MONDAY...VTZ001>012-
016>019.
NY...WINTER STORM WARNING FOR TONIGHT THRU MONDAY...NYZ026>031-
034-035-087.

KJC
Hazardous weather outlook, Dec 14, 3:41 AM EST, 22 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
341 AM EST SUN DEC 14 2003

NYZ026>031-034-035-087-VTZ001>012-016>019-141100-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
341 AM EST SUN DEC 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR VERMONT AND NORTHERN NEW YORK.

.DAY ONE AND TWO...TODAY/MONDAY:
WINTER STORM WARNINGS ARE IN EFFECT LATE TODAY THROUGH MONDAY
FOR THE ENTIRE AREA. SNOW WILL OVERSPREAD THE AREA FROM SOUTH TO
NORTH THIS AFTERNOON AND BE HEAVY AT TIMES THROUGH MONDAY MORNING.
TOTAL SNOWFALL ACCUMULATIONS OF 1 TO 2 FEET ARE EXPECTED ACROSS MOST
OF THE REGION.

.DAYS THREE THROUGH SEVEN...TUESDAY THROUGH SATURDAY:
ANOTHER MAJOR WINTER STORM IS EXPECTED TO IMPACT THE AREA LATE
WEDNESDAY THROUGH POSSIBLY EARLY FRIDAY. A WINTRY COMBINATION IS
EXPECTED WITH THIS STORM. ALTHOUGH ITS TOO EARLY FOR EXACT LOCATIONS
OF HEAVIEST SNOW AND POSSIBLE ICE OR HEAVY RAINS...IT WILL CONTAIN
A VERY LARGE QUANTITY OF PRECIPITATION. THEREFORE AT THIS TIME...THE
POSSIBILITY EXISTS FOR HEAVY SNOW AND/OR HEAVY RAIN ACROSS THE REGION
AND PERHAPS THE THE THREAT OF FLOODING IF THE STORM BECOMES MORE OF A
HEAVY RAIN THREAT.

AFTERWARDS...A QUIET SPELL IN OUR ACTIVE WEATHER PATTERN.

.SPOTTER ACTIVATION...
THE NATIONAL WEATHER SERVICE IN BURLINGTON REQUESTS SNOWFALL
OBSERVATIONS FROM ITS SPOTTER AND COOPERATIVE OBSERVER NETWORK
THROUGHOUT THIS STORM.

SLW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Caledonia

When
December 15, 2:00 AM EST to 2:00 PM EST
Where
Caledonia forecast zone
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379977.